Format

Send to

Choose Destination
Nephrol Ther. 2018 Nov;14(6):478-482. doi: 10.1016/j.nephro.2018.05.001. Epub 2018 Jun 29.

[Life-threatening hypercalcemia and acute kidney injury induced by etanercept].

[Article in French]

Author information

1
Service de néphrologie, université catholique de Louvain, cliniques universitaires Saint-Luc, 10, avenue Hippocrate, 1200 Bruxelles, Belgique.
2
Service d'anatomie pathologique, université catholique de Louvain, cliniques universitaires Saint-Luc, 10, avenue Hippocrate, 1200 Bruxelles, Belgique.
3
Service de rhumatologie, université catholique de Louvain, cliniques universitaires Saint-Luc, 10, avenue Hippocrate, 1200 Bruxelles, Belgique.
4
Service de néphrologie, université catholique de Louvain, cliniques universitaires Saint-Luc, 10, avenue Hippocrate, 1200 Bruxelles, Belgique. Electronic address: laura.labriola@uclouvain.be.

Abstract

Drug-induced sarcoidosis-like disease is a rare, but not exceptional, side effect of anti-tumor necrosis factor (anti-TNF) agents. The organs most commonly involved are lungs, skin and lymph nodes. Kidney involvement is exceptional. Histology usually reveals non-caseating granulomas. Some of the biological features usually described in sarcoidosis are very infrequent in drug-induced granulomatosis. We report a case of sarcoid-like granulomatosis manifesting as life-threatening hypercalcemia and acute kidney injury in a woman treated with etanercept for a rheumatoid arthritis. Seven days after admission, she developed hypoxemic interstitial pneumonia with negative mycobacterial and fungal analysis. This picture suggested sarcoid-like disease induced by tumor necrosis factor blockers and prompted etanercept cessation. Kidney biopsy performed 30 days after admission revealed significant acute interstitial nephritis and intratubular calcium crystals. Staining for acid-fast bacilli and fungi was negative. Clinical picture improved gradually after etanercept withdrawal and cortisone treatment. Three weeks after admission, serum creatinine and calcium levels were normal. Clinical presentation of sarcoidosis-like disease induced by anti-tumor necrosis factor agents may be extremely variable. Our observation shows that severe, life-threatening hypercalcemia may occur. Renal involvement is very unusual. This case highlights this diagnostic difficulty and the importance of a close clinical monitoring in patients treated with these drugs. Cessation of the anti-tumor necrosis factor agent leads to resolution of this condition in most cases.

KEYWORDS:

Acute interstitial nephritis; Anti-TNF; Granulomatose induite; Hypercalcemia; Hypercalcémie; Néphrite interstitielle aiguë; Sarcoid-like granulomatosis

PMID:
30401463
DOI:
10.1016/j.nephro.2018.05.001
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center